Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Quad Cities, IA

July 17, 2006Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2006, 5:11 PM CDT for Benton County, Iowa. It was in force for 64 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 5:11 PM CDT (22:11 UTC)
Expired
Jul 17, 2006, 6:15 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:26 PM CDTFUNNEL CLOUD1 W Belle Plaine, IA
Jul 17, 5:35 PM CDTHAIL 1.56 N Keystone, IA
Jul 17, 5:41 PM CDTHAIL 1.25Keystone, IAQUARTER TO HALF DOLLAR SIZE HAIL
Jul 17, 5:43 PM CDTHAIL 1.25Keystone, IAQUARTER TO HALF DOLLAR SIZE HAIL.
Jul 17, 5:46 PM CDTTSTM WND GST 607 Sw Vinton, IA
Jul 17, 5:47 PM CDTHAIL 0.757 N Belle Plaine, IASPOTTER ALSO REPORTED WINDS ESTIMATED AT 40 TO 45 MPH.
Jul 17, 5:49 PM CDTTSTM WND GST 605 S Vinton, IA
Jul 17, 5:59 PM CDTHAIL 1.752 W Blairstown, IAAT INTERSECTION OF 13TH AVE AND 77TH ST.
Jul 17, 6:01 PM CDTTSTM WND DMGLuzerne, IA1-2 IN DIAMETER TREE LIMBS DOWN. ESTIMATED 60 MPH WINDS.
Jul 17, 6:04 PM CDTHAIL 0.88Blairstown, IAALSO VERY HEAVY RAIN.
Jul 17, 6:09 PM CDTTSTM WND GST 601 S Atkins, IAALSO VERY HEAVY RAIN.
Jul 17, 6:11 PM CDTTSTM WND GST 80Atkins, IAESTIMATED GUSTS OF 70-80 MPH WITH VERY HEAVY RAIN.
Jul 17, 6:13 PM CDTTSTM WND DMGAtkins, IAFLAGPOLE BENT AT THE BASE.
Jul 17, 6:13 PM CDTTSTM WND GST 60Atkins, IAESTIMATED 40-60 MPH WIND GUSTS.
Jul 17, 6:15 PM CDTTSTM WND DMGAtkins, IATREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2363 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 172211
SVRDVN
IAC011-172315-
/O.NEW.KDVN.SV.W.0178.060717T2211Z-060717T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 615 PM CDT.

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MOUNT AUBURN TO BELLE PLAINE...
  OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF VINTON TO 16 MILES
  NORTHWEST OF MARENGO...AND MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KEYSTONE AND BELLE PLAINE BY 520 PM CDT...
  VINTON AND LUZERNE BY 530 PM CDT...
  VAN HORNE BY 535 PM CDT...
  URBANA AND BLAIRSTOWN BY 540 PM CDT...
  SHELLSBURG AND NEWHALL BY 550 PM CDT...
  NORWAY BY 600 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184

$$

MAYES
3 follow-up statements
000 
WWUS53 KDVN 172222
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT MON JUL 17 2006

IAC011-172315-
/O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/
BENTON IA-
521 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BENTON COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VINTON MEMORIAL
AIRPORT TO LUZERNE...OR ALONG A LINE EXTENDING FROM VINTON TO 8 MILES
NORTHWEST OF MARENGO...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  URBANA AND NEWHALL BY 530 PM CDT...
  WATKINS...SHELLSBURG AND NORWAY BY 535 PM CDT...
  ATKINS BY 540 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS STORM HAS ALREADY PRODUCED GOLFBALL SIZE HAIL AND FUNNEL CLOUDS 
IN TAMA COUNTY...AND IT REMAINS A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184

$$

MAYES
000 
WWUS53 KDVN 172238
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT MON JUL 17 2006

IAC011-172315-
/O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/
BENTON IA-
537 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BENTON COUNTY...

AT 535 PM CDT...THE MEDIA REPORTED A LINE OF SEVERE THUNDERSTORMS 
WHICH PRODUCED HAIL 1.5 INCHES IN DIAMETER...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM CHENEY TO LUZERNE...OR ALONG A LINE EXTENDING FROM 8 MILES 
NORTHEAST OF VINTON TO 6 MILES NORTHWEST OF MARENGO...MOVING 
SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWHALL BY 545 PM CDT...
  WATKINS AND SHELLSBURG BY 550 PM CDT...
  NORWAY AND ATKINS BY 555 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184

$$

MAYES
000 
WWUS53 KDVN 172253
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT MON JUL 17 2006

IAC011-172315-
/O.CON.KDVN.SV.W.0178.000000T0000Z-060717T2315Z/
BENTON IA-
551 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BENTON COUNTY...

AT 546 PM CDT...TRAINED SPOTTERS REPORTED WINDS OF 60 MPH IN 
GARRISON. THE STORMS ALSO HAVE A HISTORY OF PRODUCING LARGE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM URBANA TO 
BLAIRSTOWN...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF VINTON 
TO MARENGO...MOVING SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NORWAY AND ATKINS BY 600 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4229 9231 4186 9230 4185 9185 4229 9184

$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON JUL 17 2006

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE
STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF
THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS.

&&

.DISCUSSION...
CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT
BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE
EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US.
THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL
OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY
MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT
00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH
THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY.

MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE
WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE
TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE
NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS
EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE
NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN.

FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE
VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER
THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW
WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30.
IL...HEAT ADVISORY TODAY.
MO...HEAT ADVISORY TODAY.

08
Hazardous weather outlook, Jul 17, 12:30 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT MON JUL 17 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1230 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT
TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL
CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER
90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX
READINGS OF 105 TO 110 ACROSS THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF
THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY
UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP
PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS
ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR
MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND
ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY
QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL-
SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS
THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER
LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD
DAMAGING WINDS UP TO 80 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A
SMALL POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING ACROSS THE AREA.

MAYES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:25 AM CDTHeat AdvisoryDVNCedar, Clinton, Des Moines, Henry, Iowa, Jackson and 9 more16 hr
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningDVNBuchanan54 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningDVNIowa58 min
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn59 min
Jul 17, 6:14 PM CDTSevere Thunderstorm WarningDVNBenton61 min
Jul 17, 6:43 PM CDTSevere Thunderstorm WarningDVNIowa43 min
Jul 17, 6:46 PM CDTSevere Thunderstorm WarningDVNDelaware59 min
Jul 17, 6:59 PM CDTSevere Thunderstorm WarningDVNJohnson48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.